Kansas, 2018

Hail and Damaging Winds in Kansas, May 27, 2018

May 27, 2018 · NWS GLD · 12 events in 7 counties and zones

During the latter half of the afternoon strong to severe thunderstorms moved north across Northwest Kansas. Storm coverage increased in the late afternoon along an outflow boundary from one of storms as it moved north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter half of the afternoon strong to severe thunderstorms moved north across Northwest Kansas. Storm coverage increased in the late afternoon along an outflow boundary from one of storms as it moved north. Behind the outflow boundary wind gusts around 60 MPH were reported, which caused some damage. The largest hail reported was golf ball size near Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:39 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 27, 1:39 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun May 27 2018

Vfr conditions are expected through the period. However, if a
strong thunderstorm does move across the site, they could produce
mvfr conditions. For Kgld, through 03z southeast winds near 24
knots with gusts to around 33 knots are expected. Thunderstorms
move across the site from near 22z to around 03z. At 04z south
winds near 18 knots will decrease to around 13 knots by 09z and
continue through the rest of the period. Low level wind shear is
expected from 09z to 13z.

For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to
30 knots are expected. Thunderstorms will be near or at the site
from 23z until 04z. From 05z until the end of the period southeast
winds of 8 to 12 knots are expected. Low level wind shear will
occur from 05z to 12z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 9:06 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Special weather statement, May 27, 2:51 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT SUN MAY 27 2018

KSZ013-272215-
Sherman KS-
351 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 415
PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kanorado, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kanorado and Ruleton.

This includes Interstate 70 in Kansas between mile markers 0 and 10.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado...and northwestern and west central Kansas.

LAT...LON 3913 10205 3947 10205 3950 10200 3950 10190
      3943 10185 3913 10185
TIME...MOT...LOC 2150Z 183DEG 42KT 3926 10199

Vincent
Special weather statement, May 27, 2:56 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT SUN MAY 27 2018

KSZ041-042-272230-
Wichita KS-Greeley KS-
356 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND EASTERN
GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 355 PM MDT/455 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southeast of Tribune, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Selkirk.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3862 10179 3863 10144 3826 10148 3826 10172
TIME...MOT...LOC 2155Z 178DEG 31KT 3827 10161

Vincent
Special weather statement, May 27, 2:57 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT SUN MAY 27 2018

COZ090-272215-
Yuma County CO-
357 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
415 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Lamar, or 16 miles southeast of Holyoke, moving
north at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Yuma
County.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4035 10205 4033 10217 4044 10220 4044 10205
TIME...MOT...LOC 2157Z 174DEG 32KT 4040 10208

TL
Special weather statement, May 27, 3:06 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT SUN MAY 27 2018

COZ091-092-272230-
Kit Carson County CO-Cheyenne County CO-
406 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Flagler to near Boyero to 15
miles north of Haswell. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Flagler, Seibert, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 390 and
408.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3956 10315 3957 10272 3899 10292 3861 10296
      3861 10317
TIME...MOT...LOC 2205Z 240DEG 22KT 3921 10310 3896 10325 3866 10324

TL
Local storm report, May 27, 3:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 N ALVIN               40.35N 102.08W
05/27/2018  M1.00 INCH       YUMA               CO   PUBLIC

            PUBLIC CALLED IN A REPORT OF MEASURED 1 INCH
            HAIL AT THEIR LOCATION.

&&
Special weather statement, May 27, 3:16 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT SUN MAY 27 2018

KSZ041-042-272245-
Wichita KS-Greeley KS-
416 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY
COUNTIES UNTIL 445 PM MDT/545 PM CDT/...

At 416 PM MDT/516 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Leoti, moving north at 35 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Leoti, Lydia and Selkirk.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3870 10173 3870 10117 3826 10126 3826 10164
TIME...MOT...LOC 2216Z 185DEG 31KT 3830 10142

Vincent

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
May 27, 3:16 PM MST
Where
Greeley County, 0.61 mi WNW of Whitelaw
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.454, -101.680

Quarter to ping-pong ball size hail was reported with this storm.

Thunderstorm Wind, Wichita

When
May 27, 4:28 PM CST
Where
Wichita County, 7.2 mi NNW of St Theresa
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.648, -101.476

Thunderstorm Wind, Sherman

When
May 27, 3:29 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Blowing dust accompanied the thunderstorm winds.

Hail, Logan

When
May 27, 5:05 PM CST to 5:15 PM CST
Where
Logan County, 4.79 mi SSW of Winona
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.002, -101.269

The average hail size was half an inch.

Thunderstorm Wind, Sherman

When
May 27, 4:19 PM MST to 4:39 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

The winds were associated with outflow from a thunderstorm to the west. Blowing dust accompanied the winds for 5-10 minutes.

Thunderstorm Wind, Logan

When
May 27, 5:20 PM CST
Where
Logan County, 0.64 mi SSE of Winona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.062, -101.244

A 15 ft. aluminum boat was blown off a trailer and to the other side of the yard.

Hail, Thomas

When
May 27, 5:34 PM CST
Where
Thomas County, 3.8 mi ENE of Levant
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.391, -101.130

Hail, Thomas

When
May 27, 5:47 PM CST
Where
Thomas County, 8.56 mi NW of Colby Muni Arpt
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.529, -101.147

Hail, Rawlins

When
May 27, 6:05 PM CST
Where
Rawlins County, 0.39 mi N of Mc Donald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.786, -101.370

Thunderstorm Wind, Rawlins

When
May 27, 6:06 PM CST
Where
Rawlins County, 4.35 mi N of Blakeman
Measured
87 kt (100 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.883, -101.111

Fourteen inch diameter ash tree blown down from thunderstorm winds. A camper was also lifted a foot off the ground.

Hail, Rawlins

When
May 27, 6:40 PM CST
Where
Rawlins County, 0.41 mi N of Mc Donald
Measured
1 in hail
Reported by
Public
Coordinates
39.786, -101.371

Hail, Cheyenne

When
May 27, 8:51 PM CST
Where
Cheyenne County, 9.68 mi NW of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.873, -101.924

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757989, 758000, 758003, 758008, 758004, 758005, 757990, 757991, 757994, 757999, 757995, 757996.